Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 170, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 11:03 PM CDT for Seward County, Stevens County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 11:03 PM CDT (04:03 UTC)
- Expired
- Jul 14, 2020, 11:26 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 11:33 PM CDT | TSTM WND GST 67 | 11 Sse Satanta, KS | MESONET STATION SAUK1 SATANTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2785 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
178
WUUS53 KDDC 150403
SVRDDC
KSC175-189-150445-
/O.NEW.KDDC.SV.W.0170.200715T0403Z-200715T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1103 PM CDT Tue Jul 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Seward County in southwestern Kansas...
Northeastern Stevens County in southwestern Kansas...
* Until 1145 PM CDT.
* At 1103 PM CDT, a severe thunderstorm was located near Woods,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kismet, Woods, Cave and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3711 10121 3736 10119 3737 10072 3708 10069
TIME...MOT...LOC 0403Z 267DEG 23KT 3721 10104
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
497
WWUS53 KDDC 150414
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1114 PM CDT Tue Jul 14 2020
KSC175-189-150445-
/O.CON.KDDC.SV.W.0170.000000T0000Z-200715T0445Z/
Seward KS-Stevens KS-
1114 PM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CENTRAL SEWARD AND NORTHEASTERN STEVENS COUNTIES...
At 1113 PM CDT, a severe thunderstorm was located 8 miles east of
Woods, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kismet, Woods, Cave and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3711 10121 3736 10119 3737 10072 3708 10069
TIME...MOT...LOC 0413Z 267DEG 23KT 3721 10095
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN796
WWUS53 KDDC 150426
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1126 PM CDT Tue Jul 14 2020
KSC175-189-150436-
/O.CAN.KDDC.SV.W.0170.000000T0000Z-200715T0445Z/
Seward KS-Stevens KS-
1126 PM CDT Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEWARD AND
NORTHEASTERN STEVENS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
LAT...LON 3711 10121 3736 10119 3737 10072 3708 10069
TIME...MOT...LOC 0424Z 267DEG 23KT 3721 10084
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:20 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 14, 7:20 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 720 PM CDT Tue Jul 14 2020 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 14 2020 Confidence for thunderstorms expanding across the entire forecast area this evening is much higher than last evening. There is already an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma with overall weak shear across sw Kansas. The CAMs begin developing convection near the Sangre Cristos and Palmer Divide Areas around 19z slowly driving those discreet storms farther east through the early evening and reaching our far southwest counties in the early evening. The general trend of the CAMs would bring the MCS through Garden City and Dodge City probably after about 3Z and through the midnight timeframe, exiting the eastern counties after midnight. Some risk of excessive rainfall exists as the models produce a swath of 2 to as much as localized 4 inch bullseyes of rainfall oriented southwest to northeast across much of the area that the latest 72 hours QPE indicated has been dry in recent days. A synoptic cold front will dive south across the area following the convection tonight, probably covering the area gain with low stratus to start the early morning Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 14 2020 A cooler day is expected on Wednesday owing to the previous night's convective outflow and morning clouds that will need to be eroded by insolation. Clouds will gradually mix out during he day and surface winds return to a southeast trajectory by Wednesday evening. The overall trend of the models is for any convection on Wednesday night to be nocturnal. Thursday evening looks like the last opportunity for thunderstorms before the hotter regime returns to the area for the weekend with a tough near the CO/KS and and the return of southwest downslope winds. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jul 14 2020 High confidence exists that a thunderstorm complex will enter Kansas after 1Z and move east behind a weak cold front. However, confidence is low regarding exact placement and timing of storms. Most guidance suggests LBL/DDC will see the highest chance of storms in the 03-07Z time frame. In the wake of storms Wednesday morning, light N/NE winds behind the cold front will likely bring a stratus deck and low cigs/IFR to all TAF sites with steady improvement after 15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 85 66 94 / 80 10 10 10 GCK 63 84 65 93 / 70 10 20 10 EHA 63 87 66 94 / 50 20 30 20 LBL 65 89 67 95 / 60 0 20 10 HYS 63 83 64 91 / 70 10 10 10 P28 70 90 70 94 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Springer
Hazardous weather outlook, Jul 14, 4:50 AM CDT, 18 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 450 AM CDT Tue Jul 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locations along the Oklahoma border will see temperatures near or around 100 degrees this afternoon with heat indices approaching 105 degrees. Thunderstorms are expected to develop over eastern Colorado this afternoon and move into western Kansas this evening. There will initially be a threat for hail up to golf ball size along with damaging wind gusts to 60 mph. As the evening progresses and the storms move farther east, the threat will shift more toward high winds and locally heavy rain. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms over far southwest Kansas late Wednesday afternoon and early Wednesday evening. There will be a small risk for large hail and damaging winds. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 14, 10:24 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Dodge City KS 1024 PM CDT Tue Jul 14 2020 KSZ061-074-075-084-085-150430- Stanton KS-Stevens KS-Hamilton KS-Grant KS-Morton KS- 1024 PM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON... SOUTHWESTERN KEARNY...GRANT...STANTON AND STEVENS COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/... At 1024 PM CDT/924 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles northwest of Johnson City to 6 miles west of Elkhart. Movement was east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter, Richfield, Big Bow, Feterita, Wilburton, Cave, Hickok, Woods and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM MDT/ for southwestern Kansas. LAT...LON 3699 10203 3776 10204 3773 10113 3700 10109 TIME...MOT...LOC 0324Z 283DEG 34KT 3771 10189 3704 10201 SUGDEN
Local storm report, Jul 14, 10:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 5 WNW ELKHART 37.04N 101.97W
07/14/2020 M63 MPH MORTON KS MESONET
MESONET STATION CW8810 ELKHART.
&&
ASSpecial weather statement, Jul 14, 10:30 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 1030 PM CDT Tue Jul 14 2020 KSZ087-088-150415- Meade KS-Clark KS- 1030 PM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND WESTERN CLARK COUNTIES UNTIL 1115 PM CDT... At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Knowles, or 14 miles west of Englewood, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Englewood and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3742 9994 3700 9972 3700 10060 TIME...MOT...LOC 0330Z 222DEG 31KT 3698 10023 SUGDEN
Local storm report, Jul 14, 10:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST 9 NW WILBURTON 37.14N 101.90W
07/14/2020 M59 MPH MORTON KS MESONET
MESONET STATION CGLK1 CIMARRON.
&&
ASSpecial weather statement, Jul 14, 10:44 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 1044 PM CDT Tue Jul 14 2020 KSZ085>087-150430- Seward KS-Meade KS-Stevens KS- 1044 PM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1130 PM CDT... At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near Hayne, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberal, Kismet, Woods, Meade State Park and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3700 10124 3734 10114 3721 10032 3700 10052 TIME...MOT...LOC 0344Z 222DEG 20KT 3711 10087 SUGDEN
Special weather statement, Jul 14, 10:49 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 1049 PM CDT Tue Jul 14 2020 KSZ061-062-074-075-150430- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 1049 PM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN KEARNY...NORTHERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/... At 1048 PM CDT/948 PM MDT/, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Kendall, moving east at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lakin, Syracuse and Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM MDT/ for southwestern Kansas. LAT...LON 3768 10180 3806 10180 3807 10118 3764 10114 TIME...MOT...LOC 0348Z 259DEG 22KT 3784 10166 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 66 min |
| Jul 14, 9:51 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| Jul 14, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 30 min |
| Jul 14, 10:24 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 66 min |
| Jul 14, 10:30 PM CDT | Special Weather Statement | DDC | Meade | 45 min |
| Jul 14, 10:44 PM CDT | Special Weather Statement | DDC | Seward | 46 min |
| Jul 14, 10:49 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 41 min |
| Jul 14, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny, Morton, Seward, Stevens | 53 min |
| Jul 14, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 65 min |
| Jul 14, 11:35 PM CDT | Special Weather Statement | DDC | Ford, Gray | 40 min |
| Jul 14, 11:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 47 min |
| Jul 15, 12:08 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Stafford | 37 min |
| Jul 15, 12:36 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 54 min |
| Jul 15, 12:46 AM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 15, 12:54 AM CDT | Areal Flood Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 6 hr |
| Jul 15, 2:20 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Hodgeman | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.